Florida, 2005

Lightning Strike in Florida, July 16, 2005

July 16, 2005 · NWS MLB · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 16, 1:35 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 16, 1:35 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
235 PM EDT SAT JUL 16 2005

.DISCUSSION...TONIGHT...DEEP LAYER RIDGE AXIS...SURFACE-500MB...
POSITIONED NORTH OF EAST CENTRAL FLORIDA WILL RESULT IN SOUTHEAST
WINDS AND A SLIGHTLY DRIER AIR MASS MOVING INTO THE AREA. EARLY
EVENING STORMS OVER WESTERN COUNTIES WILL QUICKLY WIND DOWN.
SURFACE-700MB MEAN WINDS STILL RATHER LIGHT BUT CAN NOT RULE OUT
ISOLATED LATE NIGHT/MORNING COASTAL SHOWERS/STORMS SOUTHERN BREVARD
TO MARTIN COUNTY. MOS NUMBERS FOR OVERNIGHT LOWS +/- A DEGREE TO
CURRENT LOWS.

SUN-WED...LITTLE OVERALL CHANGE TO PATTERN INTO EARLY NEXT WEEK.
AXIS OF SURFACE HIGH WILL REMAIN NORTH OF THE CWA...CAUSING LIGHT
ONSHORE GRADIENT FLOW TO PERSIST. DAYTIME HEATING WILL PROMOTE
ATLANTIC SEA BREEZE FORMATION EACH DAY...WITH SLOW/STEADY INLAND
PROPAGATION DURING THE AFTERNOONS. DEEP LAYER MOISTURE PROFILES
SHOULD REMAIN NEAR TO SLIGHTLY BELOW NORMAL...LEADING TO FORMATION
OF ISOLATED MORNING/MID DAY SHOWERS/STORMS OVER COASTAL
COUNTIES...WITH COVERAGE/INTENSITY INCREASING OVER THE INTERIOR
MID-LATE AFTERNOON. TEMPS NEAR CLIMO.

THU-SAT...SURFACE RIDGE AXIS WILL GRADUALLY SHIFT SOUTHWARD TOWARD
NORTHERN CWA THU...AND CENTRAL CWA BY SAT. SURFACE/STEERING WINDS
WILL LESSEN AS THE RIDGE SETTLES SOUTHWARD. MEANWHILE...DEEP LAYER
MOISTURE PROFILES WILL LIKELY INCREASE FROM THE SOUTHEAST AS TUTT
AXIS PROGRESSES ACROSS THE STATE AND INTO THE GULF. SOME ADDITIONAL
MOISTURE POOLING POSSIBLE FROM THE NW AS WELL AS TROUGH DROPS INTO
THE SOUTHEAST STATES TOWARD THE WEEKEND. EXPECT UPWARD TREND IN
POPS...TOWARD CLIMO OR A BIT ABOVE...AS DEEPER MOISTURE AND SLOWER
INLAND PENETRATION OF SEA BREEZE BOUNDARY EXPECTED. TEMPS REMAIN
NEAR CLIMO.

&&

.MARINE...TRANQUIL BOATING CONDITIONS LIKELY THROUGH THURSDAY AS
WINDS REMAIN BELOW 15 KT WITH SEAS 3 FT OR LESS. SEA BREEZE
CIRCULATION WILL TAKE SHAPE EACH AFTERNOON NEAR SHORE...LOCALLY
ENHANCING ONSHORE WIND COMPONENT.

&&

.AVIATION...SCT IFR CIGS/VSBY NR TSTMS/SHRA OVER THE INTR TIL MID
EVE. LCL MVFR IN LATE NIGHT ISOLD SHRA ALG CST FM COF/MLB SOUTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  89  77  89 /  10  20  20  20
MCO  76  93  77  93 /  20  30  20  30
MLB  77  89  78  89 /  20  20  20  20
VRB  78  89  79  89 /  20  20  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...WIMMER
LONG TERM....SPRATT
Hazardous weather outlook, Jul 16, 8:56 AM EST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
956 AM EDT SAT JUL 16 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
162000-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
956 AM EDT SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY:

...THUNDERSTORM IMPACT...
A DRIER ATMOSPHERE WILL LEAD TO FEWER LIGHTNING STORMS THAN PREVIOUS
DAYS...HOWEVER SEA AND LAKE BREEZE BOUNDARIES WILL COMBINE WITH
STRONG AFTERNOON HEATING TO PRODUCE SCATTERED SHOWERS AND ISOLATED
LIGHTNING STORMS. THE GREATEST COVERAGE WILL OCCUR MAINLY FROM
VOLUSIA AND LAKE COUNTIES SOUTH TO OKEECHOBEE COUNTY DURING THE
AFTERNOON AS THE EAST COAST SEA BREEZE BOUNDARY PUSHES INLAND.
ALTHOUGH TODAYS ATMOSPHERE IS DRIER THAN FRIDAYS...TEMPERATURES ALOFT
ARE STILL COOL ENOUGH FOR THE FORMATION OF HAIL AND WIND GUSTS FROM
THE STRONGER STORM CELLS. LOW LEVEL WINDS ARE A LITTLE STRONGER THAN
THEY HAVE BEEN IN THE PREVIOUS DAY BUT WINDS ABOVE THE LOWER LEVELS
ARE STILL LESS THAN 10 MPH UP TO 25000 FEET WHICH WOULD IMPLY
RELATIVELY SLOW MOVING STORMS.

THE PRIMARY THREATS OF HAZARDOUS WEATHER WILL BE OCCASIONAL CLOUD
TO GROUND LIGHTNING WITH ISOLATED WIND GUSTS TO 50 MPH AND SMALL HAIL
POSSIBLE NEAR THE STRONGER STORMS WITH THE GREATEST THREAT MAINLY
WEST OF INTERSTATE 4. THE SPIN UP OF BRIEF TORNADOES OR FUNNEL
CLOUDS WILL ALSO BE POSSIBLE NEAR THUNDERSTORM OUTFLOW BOUNDARIES.

...FLOOD IMPACT...
BECAUSE OF THE RELATIVELY SLOW MOVING STORMS LOCALLY HEAVY RAIN IS
POSSIBLE NEAR THE STRONGER CELLS. PONDING OF WATER ON ROADS...AS
WELL AS LOCALIZED POOR DRAINAGE AND URBAN FLOODING IS POSSIBLE IN
LOCATIONS MAINLY WEST OF INTERSTATE 4.

...WATERSPOUT IMPACT...
RELATIVELY WEAK WINDS THROUGHOUT THE ATMOSPHERE MAY PROMOTE THE
DEVELOPMENT OF A FEW FUNNEL CLOUDS AND A WATERSPOUT WITHIN CUMULUS
CLOUDS OVER THE ATLANTIC AND INTRACOASTAL WATERS THROUGH EARLY
AFTERNOON. THE POTENTIAL FOR FUNNEL CLOUDS AND WATERSPOUTS WILL
DECREASE ONCE THE EAST COAST SEA BREEZE STRENGTHENS AND MOVES
INLAND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:
SCATTERED AFTERNOON AND EARLY EVENING SHOWERS AND LIGHTNING STORMS
ARE EXPECTED EACH DAY WITH AN INCREASE IN AFTERNOON COVERAGE BY
THE MIDDLE OF NEXT WEEK. LIGHTNING AND LOCALLY HEAVY RAINFALL
WILL BE THE PRIMARY STORM THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WIMMER

In the hours before

Special weather statement, Jul 16, 2:40 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
340 PM EDT SAT JUL 16 2005

FLZ053-162030-
OSCEOLA-
340 PM EDT SAT JUL 16 2005

...STORMS WITH EXCESSIVE LIGHTNING OVER NORTHWESTERN OSCEOLA
COUNTY...

AT 338 PM EDT...NATIONAL WEATHER SERVICE LIGHTNING DETECTION
EQUIPMENT INDICATED A STORM DEVELOPING EXCESSIVE LIGHTNING 6 MILES
EAST OF POINCIANA...MOVING NORTHWEST AT 15 MPH. SMALL HAIL AND GUSTY
WINDS UP TO 40 MPH WILL ALSO BE POSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THE LIGHTNING STORM INCLUDE CAMPBELL AND
POINCIANA.

IF YOU ARE OUTDOORS...TAKE SHELTER IN A BUILDING OR ENCLOSED
AUTOMOBILE. TREES AND OPEN SHELTERS FOUND ON A BEACH OR GOLF COURSE
OFFER NO PROTECTION.

BOATERS ON THE OPEN WATER ARE ESPECIALLY VULNERABLE TO THE DANGERS OF
LIGHTNING. GET TO SAFE HARBOR AT THE FIRST SIGN OF A LIGHTNING STORM
THEN SEEK SHELTER IN A BUILDING OR ENCLOSED VEHICLE AS QUICKLY AS
POSSIBLE.

CONSTRUCTION WORKERS SHOULD SEEK SHELTER IN ENCLOSED VEHICLES. DO NOT
PUSH YOUR LUCK BY TRYING TO FINISH THE JOB WHILE THE STORM
APPROACHES.

KELLY

The radar

The Melbourne radar (KMLB), 79 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Orange

When
July 16, 4:00 PM EST
Where
Orange County, Pine Hills
Injuries
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
28.514, -81.323 (the zone’s center; the record gives no point)

A male construction worker was injured by lightning while working on a roof.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463937.